Side effects of chemotherapy for vaginal cancer | Cancer Research UK
Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Side effects of chemotherapy for vaginal cancer

Women discussing vaginal cancer

This page tells you about the side effects you may have with chemotherapy for vaginal cancer.

 

A quick guide to what's on this page

Side effects of chemotherapy for vaginal cancer

Drugs affect people in different ways. The side effects can vary from person to person. Some people have very few side effects. You may get some of the following effects

  • A fall in the number of blood cells
  • Feeling sick
  • Diarrhoea
  • A sore mouth and mouth ulcers
  • Hair loss or thinning
  • Feeling tired and run down

 

CR PDF Icon You can view and print the quick guides for all the pages in the treating vaginal cancer section.

 

 

Possible chemotherapy side effects

Drugs affect people in different ways. The side effects vary from person to person. It is not possible to tell how you will react until you have had a particular drug. Some people have very few side effects with chemotherapy for vaginal cancer. You may get some of the side effects mentioned on this page.

Remember that all the side effects will begin to get better as soon as the treatment is over. That can sometimes make them easier to cope with at the time.

 

Low blood cell levels

You will have regular blood tests to make sure that your blood cell levels are not getting too low. If your red blood cells are low, you may have a blood transfusion. If you can't have blood transfusions and your red blood cell levels are very low you may have treatment with erythropoietin. This hormone encourages your body to make more red blood cells.

If you are low on white blood cells, you are more at risk of picking up infections. If you get an infection, you will need antibiotics. With a low white cell count, antibiotics by mouth may not be strong enough. You may need to go into hospital to have antibiotics through a drip.

Remember to contact your doctor or chemotherapy nurse straight away if you think you have an infection. If you have a temperature of 38°C  or higher, or you feel unwell, you should let the hospital know straight away.

Feeling tired and run down

Some people are able to carry on almost as normal when they are having chemotherapy. But many others become very tired. The further through your course of chemotherapy treatment you are, the more likely you are to feel tired and run down. If this is happening to you, try to take things slowly. If you feel like having a lie down or putting your feet up, then it is best to do that. 

You may need to ask other people to help with everyday tasks such as cleaning or shopping for a while. Finding a balance between resting and gentle exercise can help you to cope with treatment and can help you recover more quickly. We have tips on coping with tiredness in our section about coping physically with cancer.

 

Other possible side effects

You may get some of these side effects. Click on the links below for information about these effects and suggestions about dealing with them.

 

More information about chemotherapy

There is detailed information about the general side effects of chemotherapy in the main chemotherapy section. You can ask your doctor or nurse which side effects are most common with the chemotherapy drugs you will have.

Rate this page:
Submit rating
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 24 September 2015